Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at May 10, 2021, 2:10 PM EDT for Stokes County, North Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2021, 2:10 PM EDT (18:10 UTC)
- Expired
- May 10, 2021, 2:45 PM EDT
- In force
- 35 min
- Issued by
- NWS Blacksburg, VA
County Stokes County, NC
The radar
The Roanoke radar (KFCX), 79 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.2 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 1031 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
650 WWUS81 KRNK 101810 SPSRNK Special Weather Statement National Weather Service BLACKSBURG VA 210 PM EDT Mon May 10 2021 NCZ004-101845- Stokes- 210 PM EDT Mon May 10 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN STOKES COUNTY... At 209 PM EDT, a strong thunderstorm was located over King, or 9 miles southeast of Pilot Mountain, moving east at 25 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Walnut Cove... King... Pine Hall... Dillard... Pinnacle... Capella... and Germanton. Frequent lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3626 8045 3634 8045 3643 8003 3626 8004 TIME...MOT...LOC 1809Z 268DEG 23KT 3628 8036 $$ BMG
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at May 10, 10:55 AM EDT, 3 hours 15 minutes earlier.
Area forecast discussion, May 10, 10:55 AM EDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1055 AM EDT Mon May 10 2021
.SYNOPSIS...
A cold front will move slowly southward through
the region today reaching northern North Carolina this
afternoon, then pushing further south off the southeast U.S.
coast on Tuesday. Meanwhile, low pressure aloft across the
eastern Great Lakes will linger through the week keeping an
unsettled westerly flow aloft across the region. However, the
most active weather with the best chances for rain will remain
south of area throughout the week. This pattern will result in
temperatures remaining around 10 degrees below normal throughout
the week ahead.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1100 AM EDT Monday...
...Cold Front Continues To Press Through The Area...
Little overall change to the near term forecast done. Biggest
changes were some slight adjustments to POPs and temperatures
to catch things up with current conditions. Overall, guidance
remains unenthusiastic with development along the front: cloud
cover has only just broken in front of it as it currently
stretches from the Grayson Highlands to the Lynchburg area.
CAMs don't generally show CI until the front exits the CWA where
better instability should exist. That said, temperatures were
nudged down a bit lower as the front is already pressing through
the area and temperatures should generally be on the downward
trend except for areas ahead of the front. Now, areas in the
southeast may not make it past 70 degrees today.
Previous Forecast Discussion...
As of 345 AM EDT Monday...
...Scattered Showers, Isolated Thunderstorms Southeast, and
Cooler Temperatures Accompany a Cold Front Through the Region
Today/Tonight...
The main focus today will be on a slow moving cold front. The
increasingly west-east oriented front will slow in its southward
movement as it becomes embedded within the large scale westerly
flow across the region dominated by a deep upper low anchored
across the eastern Great Lakes. The front will reach the NC/VA
border by early afternoon and then drift south toward the I-40
corridor in northern NC by evening, continuing slowly south off
the NC/SC coast Tuesday.
As expected, the lack of significant dynamic forcing and little
to no thermodynamics along with large scale convection focused
across the southeastern U.S. has resulted in only light rain
showers and sprinkles across our region early this morning,
focused mainly along/near the front. A cluster of heavier
showers was tracking eastward just south of the I-40 corridor in
central/eastern NC with an occasional shower stretching north
from this area toward the VA/NC border. Another area of slightly
more heavier rain showers was noted in far northeast TN, which
could drift toward Grayson/Smyth counties before diminishing.
Any precipitation between now and late morning will be light and
rather insignificant across the region mainly along/ahead of the
front with QPF generally just a hundredth or two of an inch.
In the time frame of 17-18Z, there is the potential for some
heavier showers and isolated thunderstorms to develop along/near
the front mainly in the 16Z-18Z time frame then drift south out
of our CWA. The main focus for such convection would be near and
south of a MWK-MTV-DAN line during this brief window when
marginal instability and dynamics will combine for a few
thunderstorms. All of the HIRES near term models suggest that
the convective development will be very close to our
southeastern border and largely south/southeast of our CWA
border with only a very brief couple-hour window for any
significant convection in our area. In concert with this
thinking, SPC has moved the "marginal" severe convective threat
out of our southeastern counties beginning that area along and
south of our RHA/RNK common CWA border.
Winds will certainly be less today than we have seen the past
couple of days. They will start out from the southwest, become
northwest behind the front this morning with some low end gusts
through midday, then veer quickly to the northeast, especially
north of the front and east of the Blue Ridge by afternoon. Most
areas will see north to northeast winds overnight into Tuesday
morning. This northeast upslope flow along the southern Blue
Ridge may induce some light rain or drizzle and low clouds in
the western NC mountains early Tuesday.
Temperatures will only reach the 50s in the west today thanks to
low clouds and cold advection as 850mb temperatures fall back to
near 0C south to near the I-64 corridor by evening. Southeastern
areas could reach the low to mid 70s before afternoon showers
and the frontal passage. Lows tonight will be chilly mostly in
the 40s with some 30s in the usual spots like Burkes Garden and
Lewisburg. Not low enough for frost/freeze concerns on any
widespread basis, however. Note these temperatures continue to
run around 10 degrees below normal.
/Confidence Levels in Forecast Parameters/
- Moderate to High Confidence in Temperatures,
- Low to Moderate Confidence in Precipitation Probabilities,
- Low to Moderate Confidence in Wind Direction, Moderate
Confidence in Wind Speeds,
- Low Confidence in Thunderstorm Threat.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
As of 350 AM EDT Monday...
Unseasonably cool high pressure builds in with a quick
southern sliding system heading into midweek...
The overall weather pattern looks drier and cooler over the next few
days ahead as a strong dome of high pressure over Great Lakes region
nudges in. Temperatures during the period will run anywhere between
5 to 15 degrees below average with widespread highs in the low to
mid 60s. Our warmest day looks to be on Tuesday with highs in the
low to mid 60s in the west to about 70 out east. By Wednesday and
Thursday highs may struggle to reach 60 in the west with mid to
upper 60s out east.
Gusty northwest flow behind our departing cold front will be to
blame for the cool weather heading into the midweek. Low pressure
off the NC/SC coast and high pressure to the west will tighten the
gradient for northwest gusts upwards 15 to 20 knots along and west
of the Blue Ridge heading into Tuesday afternoon. Winds will switch
back to the north and eventually northeast Wednesday into Thursday
as a weak piece of shortwave energy slides south of the region.
Speaking of that piece of energy, current model guidance continues
to show precipitation remaining south of the region late Tuesday
night into Wednesday morning. 1032 mb surface high pressure at this
point will be anchored over Lake Michigan and should be close
enough to block any precipitation from southern stream surface low
over the Deep South from surging north across the VA/NC line. For
now I left in slight chance PoPs across the NC Foothills and
mountains late Tuesday night into early Wednesday morning.
High pressure regains control briefly Wednesday before another quick
chance of showers Thursday. Both the GFS and Euro are in good
agreement with increasing precipitation chances starting late
Thursday afternoon and heading into the first part of Friday.
Highest confidence and concentration of showers still remains along
and west of the Blue Ridge with QPF amounts remaining relatively
light. Some discrepancies remain in timing and placement of the
heaviest precip with a split in energy to the north and south of our
region.
Confidence remains high for below average temperatures and moderate
on low end precipitation chances through the period.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 350 AM EDT Monday...
Another quick hitting round of rain late in the week with a slow
warming trend for the weekend...
The chance for showers remains in the picture through at least
Friday morning as a weak disturbance cruises on through. We will
continue to monitor trends here, but will remain pat on the current
solution that this disturbance quickly swings through late
Thursday night into Friday morning. Highest PoPs once again
will be confined along and west of the Blue Ridge.
High pressure makes a return by late Friday into the weekend ahead.
The big question that remains is how long can we stay dry
with both synoptic and ensemble guidance hinting at another system
to round out the weekend into early next week. The GFS brings
shower activity back into the picture as early as Sunday morning
while the Euro and Canadian hold off until Sunday afternoon.
Ensemble members also remain all over the place with some members
pointing toward showers Sunday and others pointing toward wet
weather to start next week. For now we'll hold with a middle ground
solution based on a continuation of the active pattern we are in.
Saturday will be our dry day with high pressure close by before
shifting east allowing moisture to build and shower chances to
increase west of the Blue Ridge late Sunday into Monday.
Even though we remain in an active pattern current CPC 6-10 and 8-14
day outlooks continue to show drier times ahead. The trend is our
friend here with a return to below average precipitation and above
normal temperatures heading into the middle and latter half of the
month.
&&
.AVIATION /15Z MONDAY THROUGH FRIDAY/...
As of 200 AM EDT Monday...
A cold front will drift through the region overnight and early
this morning slowing down to a crawl as it moves into northern
NC during the late morning/early afternoon hours. Large scale
convection is focused through the southern stream from BHM to
ATL to GSP and is moving ESE...which is largely cutting off any
significant convection further north across our area with
northern stream dominance. Patches of light rain and
occasionally a heavier shower may skirt across the region,
mainly west of the Blue Ridge overnight and into the morning
hours. By afternoon with the front lying near a UKF-DAN line
expect redevelopment of showers and isolated thunderstorms
during the early afternoon. This activity will quickly translate
east-southeast toward the I-40 corridor and out of the CWA. For
now have only included a VCTS at KDAN during the early-
mid afternoon, with just P6SM -RA/-SHRA elsewhere as forcing is
weak and thermodynamics is non-existent and convection across
the southeast U.S. mentioned above is largely cutting off robust
development further north across our area.
Ceilings will tend to be largely BKN-OVC today with the front
draped across the region and winds translating quickly to the
northeast by afternoon east of the Blue Ridge and remaining
northwest west of the Blue Ridge until evening which will all
act to keep cloud cover in place. Ceilings are expected to
average around 030 resulting in MVFR conditions for much of the
area throughout the day. Ceilings could drop below 030 in higher
elevations and in eastern areas where easterly flow becomes
better established by afternoon. Thus, look for ceilings to
range in the 015-035 much of the afternoon and into the evening
for most TAF sites.
Winds will start out SW-WSW early this morning and remain in
that direction in advance of the front at locations such as KDAN
until mid-morning or so. Winds will shift to the NW behind the
front but quickly veer to the N-NE during the afternoon/evening
as high pressure moves quickly from the Ohio Valley toward New
England. Speeds will be a bit brisk over all with low end gusts.
Look for mainly 7-12mph sustained winds speeds with gusts
18-22kts at times.
Visibilities will remain VFR for the most part, but brief
periods of MVFR are possible in any heavier rain showers mainly
this morning.
/Confidence Levels in Forecast Parameters/
- Moderate Confidence in Ceilings,
- Moderate to High Confidence in Visibilities,
- Moderate Confidence in Wind Direction and Speed,
- Low Confidence in Thunderstorm Potential mainly piedmont.
Extended Aviation Discussion...
High pressure builds in for Monday night and Tuesday with dry
and continued rather cooler temperatures. It appears that
moisture will be shoved far enough south for midweek to allow
the dry/mostly VFR conditions to continue until Thu/Fri, when a
developing midwestern short wave will bring an increasing
threat for showers and thunderstorms at the end of the week.
All-in-all the week should bring periods of VFR ceilings
alternating with mostly MVFR conditions as clouds remain close
to the south with an active southern stream teasing the southern
sections of the CWA numerous times throughout the week. No
significant thunderstorm, heavy rain, or gusty wind periods are
expected through the week at this time.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...RAB
NEAR TERM...RAB/RR
SHORT TERM...ET
LONG TERM...ET
AVIATION...RABHazardous weather outlook, May 10, 1:56 PM EDT, 14 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 156 PM EDT Mon May 10 2021 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-111800- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier- 156 PM EDT Mon May 10 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ508-111800- Western Greenbrier- 156 PM EDT Mon May 10 2021 This Hazardous Weather Outlook is for southeast West Virginia. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Isolated to patchy frost may occur Tuesday night, as well as Wednesday night, posing a threat to sensitive vegetation. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 10, 2:10 PM EDT, 0 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 210 PM EDT Mon May 10 2021 NCZ004-101845- Stokes- 210 PM EDT Mon May 10 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN STOKES COUNTY... At 209 PM EDT, a strong thunderstorm was located over King, or 9 miles southeast of Pilot Mountain, moving east at 25 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Walnut Cove... King... Pine Hall... Dillard... Pinnacle... Capella... and Germanton. Frequent lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3626 8045 3634 8045 3643 8003 3626 8004 TIME...MOT...LOC 1809Z 268DEG 23KT 3628 8036 BMG
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 2:45 PM EDT | Special Weather Statement | RNK | Rockingham | 30 min |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.